Texas, 2013

Hail in Texas, June 19, 2013

June 19, 2013 · NWS SJT · 1 event in 1 county or zone

A thunderstorm produced small hail near Weinert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A thunderstorm produced small hail near Weinert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 19, 11:37 AM CST, 53 minutes earlier.

Area forecast discussion, Jun 19, 11:37 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1237 PM CDT WED JUN 19 2013

.DISCUSSION...
SEE THE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THE PRIMARY CONCERN DURING THIS TAF PERIOD IS WHETHER OR NOT THE
ONGOING CONVECTION OF WESTERN NORTH TX WILL REACH KABI. GIVEN THE
OVERALL WEAKENING TREND OF THE COMPLEX /AND THAT THE STRONGEST
CELL WILL MISS TO THE EAST/...I LEFT THUNDER OUT OF THE TAF BUT
DID INCLUDE A TEMPO FOR -SHRA AND VARIABLE...GUSTY WINDS
ASSOCIATED WITH THE OUTFLOW BOUNDARY. THE REMAINING TERMINALS
SHOULD SEE A WEAK DIURNAL CU FIELD GIVING WAY TO SCATTERED HIGH
CLOUDS OVERNIGHT. THE NAM IS SUGGESTING THAT LOW CLOUDS WILL
DEVELOP AGAIN TONIGHT ACROSS THE NORTHWEST HILL COUNTRY BUT THE
RAP AND GFS KEEP THINGS DRY. THE BOUNDARY LAYER WILL BE QUITE WARM
THIS EVENING AND WILL TAKE A WHILE TO COOL SUFFICIENTLY TO SUPPORT
WIDESPREAD LOW CLOUDS SO THE TAFS WERE LEFT AS VFR THROUGH 18Z. I
DID...HOWEVER...ADD MENTION OF SCT025 DURING THE MORNING HOURS AT
KJCT/KSOA. EXPECT SOUTH WINDS AROUND 12 KTS /GUSTS UP TO 20 KTS/
THIS AFTERNOON...DECREASING AFTER 00Z. WINDS WILL INCREASE
THURSDAY MORNING TO 12-15 KTS...WITH HIGHER GUSTS.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 1020 AM CDT WED JUN 19 2013/

UPDATE...
A COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SLOWLY TO
THE SOUTHEAST OUT OF THE TX PANHANDLE THIS MORNING AND ITS ON
COURSE TO AFFECT THE BIG COUNTRY AFTER NOON. THESE STORMS ARE
REMAINING AT GENERALLY SUB SEVERE LEVELS BUT ARE ACCOMPANIED BY
GUSTY WINDS...HAIL TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
GROUND LIGHTNING AND VERY HEAVY RAINFALL. WHILE A MODEST AMOUNT OF
CINH EXISTS ACROSS THE AREA...THIS ACTIVITY HAS MAINTAINED ITS
STRONG INTENSITY. MLCAPE VALUES ON THE ORDER OF 2000-2500 J/KG
RESIDE ACROSS THE BIG COUNTRY...COINCIDENT WITH EFFECTIVE SHEAR
VALUES NEAR 40 KTS. THIS SHOULD MAINTAIN THIS CONVECTION AS IT
ENTERS THE BIG COUNTRY WITH A LOW POTENTIAL TO BE SEVERE. THIS
THREAT LOOKS REASONABLY LOW...HOWEVER.

POPS WERE INCREASED ACROSS THE BIG COUNTRY AND EXPANDED SLIGHTLY
SOUTH. IF THIS CONVECTION PERSISTS...ADDITIONAL UPDATES MAY BE
NEEDED. IN ADDITION...I MADE SLIGHT MODIFICATIONS TO THE WIND/TEMP
GRIDS IN THE NEAR TERM TO ACCOUNT FOR THE ANTICIPATED OUTFLOW AND
WARMER TEMPS ACROSS THE SOUTHERN HALF OF THE CWA. THE UPDATED
PUBLIC AND FIRE WEATHER PRODUCTS HAVE BEEN SENT.

JOHNSON

PREV DISCUSSION... /ISSUED 608 AM CDT WED JUN 19 2013/

AVIATION...
/12Z UPDATE/

VFR CONDITIONS WILL CONTINUE AT ALL TERMINALS THROUGH THE TAF
PERIOD. SOUTHEASTERLY WINDS WILL GUST TO AROUND 18KT BY MID-
MORNING.

PREV DISCUSSION... /ISSUED 306 AM CDT WED JUN 19 2013/

SHORT TERM...
/TODAY AND TONIGHT/
A CONVECTIVE COMPLEX OVER THE NORTHERN PANHANDLE EARLY THIS
MORNING IS WEAKENING AND THE LATEST IR SAT PIC IS SHOWING RAPID
CLOUD TOP WARMING. WHILE RAINFALL OVER OUR AREA IS NOT EXPECTED
WITH THIS FEATURE TODAY...THE FORECAST AREA STILL REMAINS IN A
NORTHWEST FLOW ALOFT WITH THE UPPER RIDGE AXIS JUST TO OUR WEST.
THE LATEST MODELS ARE SHOWING AFTERNOON CONVECTION ALONG THE
DRYLINE OVER EASTERN NEW MEXICO/NORTHERN PANHANDLE. GIVEN THE
POSSIBILITY OF UPPER LEVEL DISTURBANCES RIDING THE NORTHWEST FLOW
ALOFT AND GIVEN THE CHANCE OF STORMS SURVIVING OFF THE DRYLINE
INTO THE LATE AFTERNOON HOURS...THERE IS THE SLIGHT POSSIBILITY OF
SHOWERS AND THUNDERSTORMS AFFECTING AT LEAST OUR NORTHERN BIG
COUNTRY LATER TODAY. CONSEQUENTIALLY...HAVE INCLUDED THIS
POSSIBILITY OVER THE EASTERN BIG COUNTRY THROUGH THIS AFTERNOON.

UPPER HIGH PRESSURE WILL CONTINUE TO BUILD NORTHEAST OVER THE
FORECAST AREA THROUGH TONIGHT WHICH SHOULD EFFECTIVELY SQUELCH ANY
CONTINUING CHANCE OF RAINFALL THROUGH THE OVERNIGHT HOURS.

LOOKING FOR AFTERNOON HIGHS TODAY GENERALLY IN THE UPPER 90S WITH
LOWS TOMORROW MORNING IN THE LOWER 70S.

LONG TERM...
/THURSDAY THROUGH TUESDAY/ VERY FEW CHANGES WERE MADE TO THE
FORECAST FROM LATE THIS WEEK THROUGH THE BEGINNING OF NEXT WEEK.
AN UPPER LEVEL RIDGE IS STILL FORECAST TO BUILD ACROSS TEXAS AND
MOST OF THE SOUTHERN U.S. THROUGH THE MIDDLE OF NEXT WEEK. AS A
RESULT...PRECIPITATION CHANCES ARE SMALL THROUGH THE NEXT SEVEN
DAYS. THE GFS AND EC BOTH SHOW THE POSSIBILITY OF CONVECTION
FIRING OFF OF HIGHER TERRAIN TO OUR WEST DURING THE AFTERNOON AND
EVENING HOURS THROUGH MOST OF THE NEXT WEEK. HOWEVER...WITH WARM
MID LEVEL TEMPERATURES...AS PREVIOUSLY MENTIONED...AND RELATIVELY
WEAK STEERING FLOW ALOFT...WE DO NOT ANTICIPATE ANY OF THIS
ACTIVITY MAKING IT AS FAR EAST AS OUR CWA. WHILE WE REMAIN UNDER
THE RIDGE...MODELS DO NOT INDICATE A STRONG WARMING TREND OF 850MB
TEMPERATURES IN OUR AREA...AND THIS COMBINED WITH RECENT
RAINFALL ADDING MOISTURE TO THE AREA MAY KEEP TEMPERATURES FROM
MAKING IT TO 100 DEGREES. SO...KEPT HIGHS IN THE MID TO UPPER 90S
FOR THE MOST PART WITH LOWS IN THE LOWER TO MID 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 96  73  95  74  95 /  20   5   0   0   0
SAN ANGELO 	 97  72  96  73  96 /   5   0   0   0   0
JUNCTION 	 95  70  94  72  93 /   5   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/99/99
Hazardous weather outlook, Jun 19, 2:30 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 AM CDT WED JUN 19 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-200830-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
330 AM CDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE EASTERN BIG
COUNTRY THIS AFTERNOON. THE MAIN THREATS WILL BE STRONG GUSTY
WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

The radar

The Dyess AFB radar (KDYX), 101 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Haskell

When
June 19, 12:30 PM CST to 12:34 PM CST
Where
Haskell County, 5.36 mi NNE of Weinert
Measured
0.88 in hail
Reported by
Public
Coordinates
33.390, -99.640

The public reported this hail through the National Severe Storms Laboratory.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464762.